Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 172, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2018, 10:11 PM EDT for 4 counties in North Carolina. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 10:11 PM EDT (02:11 UTC)
- Expired
- Aug 7, 2018, 11:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:17 PM EDT | TSTM WND DMG | 1 S Asheboro, NC | TREE DOWN ON GLENWOOD RD AND E KIVETT ST IN ASHEBORO. |
| Aug 7, 10:22 PM EDT | TSTM WND DMG | 1 Se Ramseur, NC | TREE DOWN AT NC-22 S AND STOUT ACRES RD. |
| Aug 7, 10:25 PM EDT | TSTM WND DMG | 2 Wsw Coleridge, NC | THUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF NC42 E AND DOC HAYWORTH ROAD. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WUUS52 KRAH 080211
SVRRAH
NCC001-037-081-151-080315-
/O.NEW.KRAH.SV.W.0172.180808T0211Z-180808T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1011 PM EDT TUE AUG 7 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Alamance County in central North Carolina...
Randolph County in central North Carolina...
Southeastern Guilford County in central North Carolina...
Western Chatham County in central North Carolina...
* Until 1115 PM EDT
* At 1009 PM EDT, a severe thunderstorm was located over Asheboro,
moving east at 30 mph. Another severe thunderstorm was located
4 miles west of Randleman moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees.
* Locations impacted include...
High Point, Burlington, Asheboro, Graham, Randleman, Siler City,
North Carolina Zoo, Mebane, Goldston and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a sturdy structure until the storm has passed.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3619 7926 3588 7926 3587 7924 3555 7922
3557 7923 3557 7924 3553 7927 3554 7929
3556 7929 3555 7930 3554 7932 3553 7931
3552 7934 3551 7994 3586 8005 3604 7969
3604 7954 3620 7953
TIME...MOT...LOC 0209Z 266DEG 27KT 3570 7979
HAIL...<.75IN
WIND...60MPH
$$
Badgett2 follow-up statements
202
WWUS52 KRAH 080243
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1043 PM EDT TUE AUG 7 2018
NCC001-081-080251-
/O.CAN.KRAH.SV.W.0172.000000T0000Z-180808T0315Z/
Alamance NC-Guilford NC-
1043 PM EDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR ALAMANCE AND SOUTHEASTERN
GUILFORD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However, frequent
lightning and heavy rain will continue through 1100 PM.
LAT...LON 3551 7994 3571 8000 3578 7940 3584 7924
3555 7922 3557 7923 3557 7924 3553 7927
3554 7929 3556 7929 3555 7930 3554 7932
3553 7931 3552 7934
TIME...MOT...LOC 0241Z 251DEG 50KT 3578 7927
$$
NCC037-151-080315-
/O.CON.KRAH.SV.W.0172.000000T0000Z-180808T0315Z/
Randolph NC-Chatham NC-
1043 PM EDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHERN RANDOLPH AND WESTERN CHATHAM COUNTIES...
At 1041 PM EDT, a severe thunderstorm extended from Seagrove to
Siler City, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees.
Locations impacted include...
Asheboro, North Carolina Zoo, Siler City, Goldston, Seagrove,
Ramseur, Franklinville, Ulah, Harpers Crossroads and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a sturdy structure until the storm has passed.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3551 7994 3571 8000 3578 7940 3584 7924
3555 7922 3557 7923 3557 7924 3553 7927
3554 7929 3556 7929 3555 7930 3554 7932
3553 7931 3552 7934
TIME...MOT...LOC 0241Z 251DEG 50KT 3578 7927
HAIL...<.75IN
WIND...60MPH
$$
PWB759
WWUS52 KRAH 080316
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1116 PM EDT TUE AUG 7 2018
NCC037-151-080325-
/O.EXP.KRAH.SV.W.0172.000000T0000Z-180808T0315Z/
Randolph NC-Chatham NC-
1116 PM EDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND WESTERN
CHATHAM COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire. However heavy rain
and frequent lightning are still possible with this thunderstorm.
LAT...LON 3551 7994 3571 8000 3578 7940 3584 7924
3555 7922 3557 7923 3557 7924 3553 7927
3554 7929 3556 7929 3555 7930 3554 7932
3553 7931 3552 7934
TIME...MOT...LOC 0315Z 266DEG 27KT 3580 7896
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:18 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 7, 9:18 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 918 PM EDT Tue Aug 7 2018 .SYNOPSIS... A surface trough will linger across central NC until a weak cold front approaches from the west late Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 918 PM Tuesday... Thunderstorms have been driven by outflows from earlier storms moving SE across the northern Piedmont. MLCapes, even at 900 PM local time ranged in the 1500 J/KG to 2000 J/KG along the intersection of the surface trough and outflow boundary. This boundary extended from SW to NE across the Piedmont, moving very slowly SE. There is developing CINH over the SW and W Piedmont and Foothills where the nighttime cooling stabilization has begun. Interestingly, the IR satellite data indicated a rapid expansion of 68-70 below zero (very cold cloud tops) over Yadkin/Surry/Stokes Counties and over Vance County recently. We should have an additional hour or two of marginally severe thunderstorms before they weaken just before midnight or so. Some additional development is possible, especially in the Triad region as there was still some surface moisture convergence of high PW's in the 1.7 to 1.8 range directed into the surface trough and outflows. Only isolated storms expected around Laurinburg and Raeford through midnight, otherwise a minimum of POP in the south and east. Partly cloudy in general expected overnight with lows in the 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 310 PM Tuesday... Copy and paste today's forecast in for Wednesday. The piedmont trough will remain in place over the area. Primarily diurnal convection with coverage similar to today, mainly along differential heating boundaries. Pwats in the 1.5-2.0 range will also persist. The upper level trough will start to push the ridge south late Wednesday into Wednesday night, with increasing warm, moist advection into central NC. With the majority of convection holding off until later in the evening, expect highs to reach the low to mid 90s, resulting in heat indices in the 100-103 range along and east of I-85. Overnight lows also similar to to night, low to mid 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 215 PM TUESDAY... Longer range forecast remains on track with a steady rise in diurnal convection coverage, along with a gradual decrease in daytime heating potential through the period. A surface lee-side trough will remain across the area through the end of the workweek before finally becoming washed out by a shortwave likely to stall a front across region by Friday morning. In the upper-levels, an amplifying trough over the Great Lakes and Northeast will become more prominent late in the period before transitioning into more of a cutoff upper low early next work-week. Most of Thursday looks to be relatively dry ahead of the front which is likely to enter and stall across central NC primarily after sunset. Can't rule out an airmass thunderstorm and/or pre-frontal trough-initiated storm, but signals remain relatively sparse thanks to an utter lack of forcing. Some residual showers/storms will likely spill east of the Appalachians with the front after sunset, absorbing what's left of the instability before dying out near the Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly flow becomes better established over the weekend, giving the potential for more widespread shower/storm development, especially in the Saturday through Monday time frame. Guidance suggests drier air moving into the region on Tuesday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 830 PM Tuesday... 24 Hour TAF Period: Expect mostly VFR conditions through the TAF period with short wave ridging over the area helping to limit the usual afternoon/evening tstm activity over central NC through the 24 hour TAF period. However, lingering isolated to scattered showers and storms may affect KRDU and possibly KINT/KGSO through around 04Z or so this evening. Isolated to scattered late day/evening showers and storms will again be possible Wednesday as well, with the best chance across the far NW Piedmont. Otherwise, outside of possibly some patchy sub-VFR visbys at KRWI, VFR conditions are expected. Outlook: A typical summer pattern is expected, featuring mainly afternoon/evening showers and tstms each day with patchy morning fog possible, mainly where showers/tstms occurred the day before. Right now it appears that the coverage of shower/tstm activity will increase over the weekend, with perhaps a more prolonged period of sub-VFR conditions possible then. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...PWB/CBL NEAR TERM...Badgett/KC SHORT TERM...KC LONG TERM...JJM/Franklin AVIATION...BSD/NP
Hazardous weather outlook, Aug 7, 3:14 AM EDT, 18 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 314 AM EDT Tue Aug 7 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 314 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 8:21 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 NE HILLSBOROUGH 36.08N 79.08W
08/07/2018 ORANGE NC 911 CALL CENTER
TREE DOWN BLOCKING ROAD AT ST MARYS RD AND
MILLER RD IN HILLSBOROUGH.
&&
JFDLocal storm report, Aug 7, 8:24 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG HILLSBOROUGH 36.08N 79.10W
08/07/2018 ORANGE NC 911 CALL CENTER
TREE DOWN ON E KING ST AND S CAMERON ST IN
HILLSBOROUGH. THE TREE TOOK DOWN POWER LINES
AND CAUGHT ON FIRE.
&&
JFDLocal storm report, Aug 7, 9:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND DMG 3 W HENDERSON 36.32N 78.46W
08/07/2018 VANCE NC 911 CALL CENTER
TREE DOWN ON RUIN CREEK RD.
&&
JFDLocal storm report, Aug 7, 9:40 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 1 E HENDERSON 36.33N 78.39W
08/07/2018 VANCE NC 911 CALL CENTER
TREE DOWN ON EAST ANDREWS AVE.
&&
JFDSpecial weather statement, Aug 7, 9:47 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
947 PM EDT TUE AUG 7 2018
NCZ038>040-080245-
Chatham NC-Randolph NC-Davidson NC-
947 PM EDT TUE AUG 7 2018
...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL AFFECT
DAVIDSON...RANDOLPH AND WESTERN CHATHAM COUNTIES UNTIL 1045 PM EDT...
At 944 PM EDT, Doppler radar indicated clusters of showers and
strong thunderstorms extending from Lexington eastward to
Asheboro to Siler City, moving east at 40 mph. The strongest storms
were located over Asheboro and Franklinville.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also occur with these storms.
Locations impacted include...
High Point, Asheboro, Lexington, Randleman, Siler City, North
Carolina Zoo, Thomasville, Goldston, Seagrove and Archdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3594 8036 3589 7954 3584 7954 3584 7929
3553 7932 3552 7935 3551 7954 3555 8017
TIME...MOT...LOC 0144Z 269DEG 49KT 3568 7987
PWBLocal storm report, Aug 7, 9:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 1 WSW OXFORD 36.31N 78.60W
08/07/2018 GRANVILLE NC 911 CALL CENTER
TREE DOWN ON HILLSBORO ST IN OXFORD.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:16 PM EDT | Special Weather Statement | RAH | Randolph | 44 min |
| Aug 7, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 39 min |
| Aug 7, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 64 min |
| Aug 7, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 25 min |
| Aug 7, 9:47 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 58 min |
| Aug 7, 10:09 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 7, 10:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| Aug 7, 10:26 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 49 min |
| Aug 7, 11:11 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Harnett, Lee, Wake | 49 min |
| Aug 7, 11:16 PM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 7, 11:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 32 min |
| Aug 7, 11:56 PM EDT | Special Weather Statement | RAH | Moore | 49 min |
| Aug 7, 11:58 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Aug 8, 12:21 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 39 min |
| Aug 8, 12:32 AM EDT | Special Weather Statement | RAH | Wilson | 28 min |
| Aug 8, 12:37 AM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 8, 12:47 AM EDT | Special Weather Statement | RAH | Harnett | 28 min |
| Aug 8, 12:50 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 29 min |
| Aug 8, 1:00 AM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Aug 8, 2:19 AM EDT | Special Weather Statement | RAH | Bladen | 56 min |
| Aug 8, 2:33 PM EDT | Special Weather Statement | RAH | Forsyth | 57 min |
| Aug 8, 4:24 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange | 66 min |
| Aug 8, 4:27 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Aug 8, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 41 min |
| Aug 8, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange | 52 min |
| Aug 8, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 66 min |
| Aug 8, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 40 min |
| Aug 8, 5:11 PM EDT | Special Weather Statement | RAH | Davidson | 64 min |
| Aug 8, 5:13 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Aug 8, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 55 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 63 min |
| Aug 8, 5:51 PM EDT | Special Weather Statement | RAH | Scotland | 39 min |
| Aug 8, 6:15 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange, Randolph | 3 hr |
| Aug 8, 6:24 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 3 hr |
| Aug 8, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 45 min |
| Aug 8, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 81 min |
| Aug 8, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Randolph | 76 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 62 min |
| Aug 8, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Richmond, Scotland | 54 min |
| Aug 8, 7:54 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 51 min |
| Aug 8, 7:57 PM EDT | Special Weather Statement | RAH | Wilson | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.